Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 27, NWS Midland/Odessa, TX

June 21, 2014Reagan County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 21, 2014, 1:07 PM CDT for Reagan County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2014, 1:07 PM CDT (18:07 UTC)
Expired
Jun 21, 2014, 4:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Reagan County, TX

The radar

The San Angelo radar (KSJT), 87 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WGUS54 KMAF 211807
FFWMAF
TXC383-212100-
/O.NEW.KMAF.FF.W.0027.140621T1807Z-140621T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
107 PM CDT SAT JUN 21 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN REAGAN COUNTY IN WEST TEXAS...

* UNTIL 400 PM CDT

* AT 101 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM THUNDERSTORMS NEARLY STATIONARY OVER THE AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...ISAAC
DRAW AND BIG JIM DRAW.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL THE TEXAS DEPARTMENT OF
TRANSPORTATION AT 1 800 452 9292...OR VISIT
HTTP://WWW.DOT.STATE.TX.US.

&&

LAT...LON 3108 10128 3108 10154 3127 10154 3127 10127
      3108 10127

$$
1 follow-up statement
153 
WGUS74 KMAF 211941
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT SAT JUN 21 2014

TXC383-212100-
/O.CON.KMAF.FF.W.0027.000000T0000Z-140621T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REAGAN-
241 PM CDT SAT JUN 21 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
SOUTHEASTERN REAGAN COUNTY...

AT 232 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT SHOWERS PRODUCING VERY HEAVY RAIN IN THE BIG LAKE VICINITY. 
RADAR ESTIMATES AS MUCH AS 5 INCHES OF RAIN HAS FALLEN IN THE 
VICINITY OF BIG LAKE OVER THE PAST FEW HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...ISAAC
DRAW AND BIG JIM DRAW.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL THE TEXAS DEPARTMENT OF
TRANSPORTATION AT 1 800 452 9292...OR VISIT
HTTP://WWW.DOT.STATE.TX.US.

&&

LAT...LON 3108 10128 3108 10154 3127 10154 3127 10127
      3108 10127

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 11:33 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 21, 11:33 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1133 AM CDT Sat Jun 21 2014

.AVIATION...

Area radars show MCV remnants east of KMAF, and slowly drifting
northward. This activity has been waning for the last several
hours, and sat trends/models suggest it will continue to do so.
Expect cigs to improve to VFR all terminals this afternoon. Buffer
soundings suggest stratus redevelopment KMAF/KHOB around sunrise, but
we'll keep it SCT for now.

&&

.PREV DISCUSSION... /ISSUED 556 AM CDT Sat Jun 21 2014/

AVIATION...
12Z TAF issuance...
The main aviation concerns for the next 24 hours is possible
SHRA/TSRA at MAF today and MVFR cigs affecting all terminals this
morning. Still tough to tell if and when low stratus will develop.
CNM has been at MVFR for several hours now but no other site is
reporting low cigs attm. Have stratus at all but PEQ for at least a
couple of hours this morning, if not longer. Will continue to
monitor trends and amend when needed. Otherwise, VFR conditions are
expected to prevail later this morning at which point low cigs
should scatter and lift. So far, radar trends haven't shown any
redevelopment over eastern portions of the region. Could see some
showers with a few thunderstorms during the day today at MAF and
went ahead and introduced SHRA for late morning through early
afternoon. This is the area of highest confidence at the moment.

PREV DISCUSSION... /ISSUED 358 AM CDT Sat Jun 21 2014/

DISCUSSION...
Will begin the day with a weakness over the area in the upper fields
with 588 highs to the east and west.  A lingering shortwave slowly
drifting across the area may help to produce some storms today.  The
ridge looks to have somewhat of a hard time getting established
across the region as a couple of mid latitude troughs swing across
the central plains over the next week.

There has been a slight increase in overnight convection east of the
area and this may expand into the Eastern Permian Basin.  Have
highest pops in the east today... could see some locally heavy rain
as atmosphere very moist... 00Z MAF sounding had PW of 1.44 inches.
Today meso eta develops precip over the Lower Trans Pecos and
Permian Basin.  GFS also does develop precip in the same area but to
a lesser extent.  Sunday precip shifts west over the higher
elevations mainly during the afternoon. Forecast has highest pops
today due to the shortwave but low pops continue into Wednesday.

Yesterday was unusually cool due to cloud cover and some lingering
rain mainly south.  Guidance gives unseasonably cool temperatures
again today for the first day of summer... expect to see more sun
and slightly warmer 850mb temps today so have gone a little over
guidance but still widespread highs in the 80s.  On Sunday 850mb
temps will be much warmer and expect returns of highs in the 90s
with 100s possible for the Pecos and Rio Grande Valleys.  Models
want to warm temps in the extended to around 100 for much of the
area but sub tropical ridge remains centered over Mexico and does
not look to sit on top of the region.  Have stayed more toward
the warmer MEX guidance... ECE guidance cooler and closer to
normal temps but expect it will be warm.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Jun 21, 4:18 AM CDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 AM CDT SAT JUN 21 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
418 AM CDT SAT JUN 21 2014 /318 AM MDT SAT JUN 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WITH SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...
MAINLY OVER THE BIG BEND AREA...LOWER TRANS PECOS...STOCKTON
PLATEAU...AND PERMIAN BASIN. HEAVY RAINFALL WILL BE THE MAIN
CONCERN AND AREAS OF LOCALIZED FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:26 PM CDTAreal Flood AdvisoryMAFReagan3 hr
Jun 21, 2:20 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Jun 21, 3:09 PM CDTFlash Flood WarningMAFMidland3 hr
Jun 21, 4:09 PM CDTAreal Flood AdvisoryMAFPecos3 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.